Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 83, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Dec 9, 2023, 4:04 PM CST for Alcorn County, Tippah County, Mississippi; McNairy County, Tennessee. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2023, 4:04 PM CST (22:04 UTC)
- Expired
- Dec 9, 2023, 4:25 PM CST
- In force
- 21 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Alcorn County, MS, Tippah County, MS, McNairy County, TN
The radar
The Memphis radar (KNQA), 110 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 4:11 PM CST | HAIL 1 | Walnut, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 11:35 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
433
WFUS54 KMEG 092204
TORMEG
MSC003-139-TNC109-092245-
/O.NEW.KMEG.TO.W.0083.231209T2204Z-231209T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
404 PM CST Sat Dec 9 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northern Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Southern McNairy County in west Tennessee...
* Until 445 PM CST.
* At 404 PM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Ripley, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Corinth, Glen, Theo, Farmington, Walnut, Eastview, Michie, Falkner,
Guys, Kossuth, Chalybeate, Strickland, Collinstown, Wenasoga,
Biggersville, Jobes, Acton, Chewalla, Tiplersville, and Allentown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3477 8901 3486 8903 3486 8902 3495 8902
3500 8881 3500 8879 3501 8877 3509 8842
3485 8836 3483 8837
TIME...MOT...LOC 2204Z 258DEG 29KT 3488 8894
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DKJ1 follow-up statement
956
WWUS54 KMEG 092225
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
425 PM CST Sat Dec 9 2023
MSC003-139-TNC109-092233-
/O.CAN.KMEG.TO.W.0083.000000T0000Z-231209T2245Z/
Tippah MS-Alcorn MS-McNairy TN-
425 PM CST Sat Dec 9 2023
...THE TORNADO WARNING FOR NORTHERN TIPPAH...ALCORN AND SOUTHERN
MCNAIRY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened, and no longer
appears capable of producing a tornado. Therefore, the warning has
been cancelled. However, quarter size hail is still possible with
this thunderstorm.
A Tornado Watch remains in effect until 700 PM CST for northeastern
Mississippi...and west Tennessee.
Remember, a Severe Thunderstorm Warning still remains in effect for
Alcorn and McNairy counties until 445 PM
LAT...LON 3477 8901 3486 8903 3486 8902 3495 8902
3500 8881 3500 8879 3501 8877 3509 8842
3485 8836 3483 8837
TIME...MOT...LOC 2220Z 258DEG 29KT 3491 8875
$$
DKJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 2:49 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 9, 2:49 PM CST, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Memphis TN 249 PM CST Sat Dec 9 2023 ...New SYNOPSIS, DISCUSSION... .SYNOPSIS... Issued at 217 PM CST Sat Dec 9 2023 A strong cold front will move east of the Mid-South tonight. Strong to severe thunderstorms will be found ahead of the front tonight. Behind the front, drier and much colder air will move into the region. Temperatures on Sunday will be some 20-25 degrees colder than today with highs in the mid to upper 40s. Dry weather will continue through much of the upcoming week with temperatures gradually returning back toward normal. && .DISCUSSION... (This evening through next Friday) Issued at 217 PM CST Sat Dec 9 2023 A strong cold front is located across west Tennessee and extreme northwest Mississippi. Strong to severe thunderstorms have formed ahead of the front and a Tornado Watch remains in effect until 7 pm CST. Temperatures ahead of the front are in the low to mid 70s and in the upper 50s to around 60 degrees. This cold front will move through the remainder of the Mid-South tonight with more strong to severe thunderstorms expected ahead of the front. Behind the front, drier and much colder air will move into the region overnight. Temperatures will be chilly with lows Sunday morning in the mid 30s to lower 40s. The cold front will be east of the region on Sunday with a large area of high pressure building across the Rockies and into the southern Plains. Dry and chilly weather will be found across the Mid-South on Sunday. Temperatures will be some 25 degrees colder than today with highs in the mid to upper 40s. Sunday night will be the coldest night of the week with lows Monday morning in the mid 20s to around 30 degrees. The surface high will move east of the region on Monday. Winds will shift to the south bringing milder air to the region. Temperatures will start to moderate on Monday and then return to seasonal levels by Tuesday. Dry weather will continue for Tuesday through early Friday morning. A weak cold front will approach the region on Friday with a few showers possible. && .AVIATION... (18Z TAFS) Issued at 1116 AM CST Sat Dec 9 2023 Cold front about to cross the Mississippi River in west Tennessee with a secondary boundary over portions of central and western Arkansas. Ahead of cold front, line of thunderstorms will move across west Tennessee and north Mississippi this afternoon. IFR ceilings will cover areas of the Mid-South ahead of the front. Behind the front, showers and isolated thunderstorms are possible with ceilings improving to VFR levels. Precipitation will end as drier air moves into region. Winds will shift from the south to the northwest as cold front moves through. Wind speeds will be between 10 and 15 knots with higher gusts for much of the forecast period. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...ARS AVIATION...ARS
In the hours before
Local storm report, Dec 9, 3:33 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
333 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail 6 NE Camden 36.12N 88.03W
12/09/2023 E1.25 inch Benton TN Public
Half-dollar sized hail off of Flatwoods Rd.
&&
MJLocal storm report, Dec 9, 3:37 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
337 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Hail 1 NW Independence 34.71N 89.81W
12/09/2023 E2.00 inch Tate MS Public
&&
MJLocal storm report, Dec 9, 3:41 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
341 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail 1 ENE Batesville 34.32N 89.92W
12/09/2023 E2.75 inch Panola MS Storm Chaser
&&
MJLocal storm report, Dec 9, 3:42 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
342 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Tstm Wnd Gst 1 ENE Batesville 34.32N 89.92W
12/09/2023 E60 MPH Panola MS Storm Chaser
Power flashes observed.
&&
MJSpecial weather statement, Dec 9, 3:45 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
345 PM CST Sat Dec 9 2023
TNZ021-022-052>055-092215-
Carroll TN-Henderson TN-Chester TN-Madison TN-Benton TN-Decatur TN-
345 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT HENDERSON...SOUTHWESTERN
BENTON...SOUTHEASTERN CARROLL...EAST CENTRAL MADISON...NORTHEASTERN
CHESTER AND NORTHERN DECATUR COUNTIES THROUGH 415 PM CST...
At 345 PM CST, Doppler radar was tracking a strong thunderstorm over
Mifflin, or 7 miles northeast of Henderson, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington, Henderson, Natchez Trace State Park, Natchez Trace State
Forest, Parsons, Jacks Creek, Parkers Crossroads, Darden, Mifflin,
Wildersville, Dollar, Jeannette, Beech Bluff, Rock Hill, Juno,
Holladay, Middle Fork, Timberlake, Hinson Springs, and Cozette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.
&&
LAT...LON 3571 8803 3540 8859 3556 8872 3598 8818
3574 8802
TIME...MOT...LOC 2145Z 233DEG 40KT 3553 8858
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DNMSpecial weather statement, Dec 9, 4:02 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
402 PM CST Sat Dec 9 2023
TNZ053>055-091-092-092230-
Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
402 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HENDERSON...
NORTHERN MCNAIRY...NORTHWESTERN HARDIN...CENTRAL CHESTER AND
SOUTHWESTERN DECATUR COUNTIES THROUGH 430 PM CST...
At 402 PM CST, Doppler radar was tracking a strong thunderstorm over
Masseyville, or 9 miles southeast of Chickasaw State Park, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Henderson, Adamsville, Sardis, Silerton, Masseyville, Reagan, Jacks
Creek, Darden, Morris Chapel, Montgomery, Robertson, McNairy, Scotts
Hill, Bethel Springs, Saltillo, Finger, Milledgeville, Enville, Forty
Forks, and Rose Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.
&&
LAT...LON 3518 8871 3530 8879 3533 8879 3534 8880
3566 8820 3542 8804
TIME...MOT...LOC 2202Z 241DEG 51KT 3530 8869
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DNMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 1:24 PM CST | Tornado Warning | MEG | DeSoto, Tate, Tunica | 51 min |
| Dec 9, 2:04 PM CST | Special Weather Statement | MEG | Coahoma | 26 min |
| Dec 9, 2:08 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 34 min |
| Dec 9, 2:16 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 44 min |
| Dec 9, 2:27 PM CST | Tornado Warning | MEG | Coahoma, Quitman, Tunica | 19 min |
| Dec 9, 2:32 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 43 min |
| Dec 9, 2:45 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 45 min |
| Dec 9, 3:04 PM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tate | 41 min |
| Dec 9, 3:14 PM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 46 min |
| Dec 9, 3:23 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 52 min |
| Dec 9, 3:47 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 43 min |
| Dec 9, 3:52 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 53 min |
| Dec 9, 3:53 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tallahatchie, Yalobusha | 52 min |
| Dec 9, 4:08 PM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Lee, Marshall, Pontotoc, Tippah and 1 more | 52 min |
| Dec 9, 4:12 PM CST | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 48 min |
| Dec 9, 4:33 PM CST | Special Weather Statement | MEG | Alcorn | 42 min |
| Dec 9, 4:37 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Pontotoc, Union, Yalobusha | 38 min |
| Dec 9, 4:51 PM CST | Special Weather Statement | MEG | Prentiss, Tippah, Union | 24 min |
| Dec 9, 4:56 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 49 min |
| Dec 9, 5:07 PM CST | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Union | 53 min |
| Dec 9, 5:08 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Lee, Pontotoc, Union | 52 min |
| Dec 9, 5:32 PM CST | Special Weather Statement | MEG | Tishomingo | 28 min |
| Dec 9, 5:42 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lee, Pontotoc | 33 min |
| Dec 9, 5:54 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 51 min |
| Dec 9, 3:31 AM CST | Special Weather Statement | MEG | Shelby | 14 min |
| Dec 9, 4:12 AM CST | Special Weather Statement | MEG | Fayette | 33 min |
| Dec 9, 4:25 AM CST | Special Weather Statement | MEG | Haywood | 35 min |
| Dec 9, 10:28 AM CST | Special Weather Statement | MEG | Lauderdale | 32 min |
| Dec 9, 10:51 AM CST | Special Weather Statement | MEG | Dyer | 24 min |
| Dec 9, 11:12 AM CST | Special Weather Statement | MEG | Dyer, Obion | 33 min |
| Dec 9, 11:24 AM CST | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 51 min |
| Dec 9, 11:30 AM CST | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Lauderdale, Obion | 45 min |
| Dec 9, 11:44 AM CST | Tornado Warning | MEG | Gibson, Henry, Obion, Weakley | 46 min |
| Dec 9, 12:08 PM CST | Severe Thunderstorm Warning | MEG | Benton, Gibson, Henry, Weakley | 52 min |
| Dec 9, 12:22 PM CST | Tornado Warning | MEG | Henry, Weakley | 14 min |
| Dec 9, 12:31 PM CST | Special Weather Statement | MEG | Crockett | 29 min |
| Dec 9, 12:37 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale | 38 min |
| Dec 9, 12:42 PM CST | Tornado Warning | MEG | Crockett, Gibson, Haywood, Lauderdale | 20 min |
| Dec 9, 12:56 PM CST | Special Weather Statement | MEG | Henry | 34 min |
| Dec 9, 1:10 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Weakley | 50 min |
| Dec 9, 1:12 PM CST | Special Weather Statement | MEG | Haywood | 33 min |
| Dec 9, 1:19 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Madison | 41 min |
| Dec 9, 1:30 PM CST | Tornado Warning | MEG | Carroll, Gibson | 20 min |
| Dec 9, 1:52 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 38 min |
| Dec 9, 1:53 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Henderson, Henry, Madison and 1 more | 35 min |
| Dec 9, 2:18 PM CST | Tornado Warning | MEG | Benton, Carroll, Decatur, Henderson, Madison | 42 min |
| Dec 9, 2:22 PM CST | Severe Thunderstorm Warning | MEG | Benton | 20 min |
| Dec 9, 3:01 PM CST | Special Weather Statement | MEG | Fayette, Hardeman | 29 min |
| Dec 9, 3:07 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henderson | 39 min |
| Dec 9, 3:13 PM CST | Special Weather Statement | MEG | Henderson | 32 min |
| Dec 9, 3:30 PM CST | Special Weather Statement | MEG | Chester, Hardeman | 30 min |
| Dec 9, 3:45 PM CST | Special Weather Statement | MEG | Henderson | 30 min |
| Dec 9, 4:02 PM CST | Special Weather Statement | MEG | Chester | 28 min |
| Dec 9, 5:29 PM CST | Severe Thunderstorm Warning | MEG | Hardin | 16 min |
Nearby
Tornado Warnings in Mississippi, 2023Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.